Article Text

Download PDFPDF
Republished: Medication-related osteonecrosis (MRONJ) of the mandible and maxilla
  1. Louise Dunphy,
  2. Giovanni Salzano,
  3. Barbara Gerber,
  4. Jennifer Graystone
  1. Oral and Maxillofacial Surgery, Churchill Hospital, Oxford, Oxfordshire, UK
  1. Correspondence to Dr Louise Dunphy; Louise.Dunphy{at}doctors.org.uk

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

In 2003, Marx reported the first case of osteonecrosis of the jaw in 36 cases related to zoledronic acid or pamidronate. Painful bone exposure in the mandible or maxilla unresponsive to medical or surgical management was observed. In 2014, the American Association of Oral and Maxillofacial Surgeons proposed the term ‘medication-related osteonecrosis of the jaw’ (MRONJ). However, a non-exposed variant may also occur. MRONJ can lead to debilitating clinical sequelae with limited treatment options. We present the case of a 73-year-old woman with metastatic breast cancer and MRONJ of her mandible and maxilla following treatment with intravenous zoledronic acid and denosumab. Six months following dental extractions, she was referred to the Department of Oral and Maxillofacial Surgery for assessment of extensive necrosis of her maxilla and mandible. Extraoral draining sinuses were observed. A CT mandible showed cortical destruction with an ill-defined mixed sclerotic–lucent pattern in keeping with osteonecrosis. Due to her metastatic breast cancer, the extent of her necrosis and poor performance status, free flap reconstruction of her mandible was ruled out. She was treated conservatively.

Background

The advent of various medications such as bisphosphonates, denosumab and antiangiogenic agents such as monoclonal antibodies has resulted in reported cases of medication-related osteonecrosis of the jaw (MRONJ).1 Although MRONJ is a rare condition, it can have a potentially severe impact on the quality of life of affected patients, in particular, those individuals in higher stages of their disease, as illustrated in our case. Clinical manifestations can include …

View Full Text

Footnotes

  • Contributors LD: wrote the case report. GS: literature search. BG: literature search. JG: edited the paper.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.